Iowa, 2024

Tornado and Damaging Winds in Iowa, May 21, 2024

May 21, 2024 · NWS FSD · 5 events in 1 county or zone

Thunderstorms redeveloped near an area of low pressure and advancing frontal boundary across northwest Iowa. Storms in the dry slot produced gusty wind while organizing into a bowing line, with several reports of brief funnel clouds and one location along the line spinning up a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms redeveloped near an area of low pressure and advancing frontal boundary across northwest Iowa. Storms in the dry slot produced gusty wind while organizing into a bowing line, with several reports of brief funnel clouds and one location along the line spinning up a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 21, 10:53 AM CST, 2 hours 33 minutes earlier. Its key messages:

  • A conditional risk for renewed convection exists south of I-90 by mid day. If instability can redevelop, all hazards will be possible with afternoon storms, especially over Northwest Iowa.
  • Strong north to northwest winds will quickly develop Tuesday afternoon. Some potential for gusts to 50 to 55 mph through the I-29 corridor and then across Southwest Minnesota.
  • After a brief break from rain, additional thunderstorms are expected Thursday night through Friday. Isolated strong to severe thunderstorms are possible.
Area forecast discussion, May 21, 10:53 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1153 AM CDT Tue May 21 2024

.KEY MESSAGES...

- A conditional risk for renewed convection exists south of I-90
  by mid day. If instability can redevelop, all hazards will be
  possible with afternoon storms, especially over Northwest
  Iowa.

- Strong north to northwest winds will quickly develop Tuesday
  afternoon. Some potential for gusts to 50 to 55 mph through
  the I-29 corridor and then across Southwest Minnesota.

- After a brief break from rain, additional thunderstorms are
  expected Thursday night through Friday. Isolated strong to
  severe thunderstorms are possible.

&&

.DISCUSSION...
Issued at 245 AM CDT Tue May 21 2024

THIS MORNING: After a busy evening with multiple elevated supercells
and hail up to 3" in diameter, the early overnight hours have
quieted somewhat as the airmass overhead has generally become worked
over and mid-lvl lapse rates have lessened over the CWA.  Most of
the strong convection has been tied closer to the surface front
along the I-80 corridor where persistent overrunning is leading to
flash flooding.  Further north/northwest, we're continuing to see
widespread showers and thunderstorm development as deep synoptic
lift overspreads the Dakotas. Rainfall rates however are much lower
than other areas, as convection to the south in intercepting that
deep westward moisture trajectory.   Our eyes early this morning
continue to focus on a cluster of severe storms over southwestern
Nebraska, that is already showing signs of turning into a
progressive MCS. Latest CAMS continue to hint that as the ejecting
upper trough begins to lift northward, it will pull the surface
front a bit further northward, and also lift the deeper pool of
instability along with it.  Current projections take the developing
MCS towards Sioux City by 5-6am, though it's quite uncertain if
we'll be too stable in the boundary layer north of the effective
front to produce any strong winds as it moves into northwest Iowa.
The heavy rain axis may drift just into the Highway 20 corridor, but
at this point not envisioning it lifting much further north.

TODAY:  A secondary threat this morning could be the development of
a wake low in association with the MCS that moves through the area.
Several CAMs are suggesting the potential for 40 to 50 knot winds
moving through areas west of I-29 through mid-morning as the  MCS
falls apart.

Then the real questions develop.  A lull in precipitation is
expected through mid-late morning as a dry slot rotates into the Tri-
State area.  With the extensive low-stratus and variable winds could
see some drizzle at times.  A secondary lobe of vorticity will then
begin to lift rapidly northeast across Nebraska late this morning.
Surface cyclogenesis should begin to develop near Hastings and then
track northeast into southwest Minnesota by early afternoon.  Latest
guidance continues to suggest a corridor of moderate instability
upwards 2500 J/KG ahead of the front, but most of this
instability is above a stable layer around 1KM. If we can
somehow tap into the boundary layer briefly, then rapid surface
based updraft growth can develop over portions of northwest Iowa
early in the afternoon. However if we remain stuck with stratus
and too much stability below 1KM, then it's more likely we see
rapid growth of elevated convection. All that said, this event
will unfold very quickly this afternoon with storms beginning as
early as 11am-12pm and exiting the eastern zones by 3pm. Given
the large scale shear within the profile and 8-9C/KM mid-lvl
lapse rates, 2" hail will be possible. The wind and tornadic
threat remains conditional to the boundary layer, but given
0-1KM SRH approaching 70-100 m2/s2, very low LCLs, and some
concentration of MLCAPE in the lowest 1-2KM a tornadic risk is
certainly possible. The greatest tornadic threat will be along
and southeast of a line from Sioux City to Spencer.

As convection quickly moves northeast of the area by mid-afternoon,
the surface low will continue to deepen, with a pronounced low-lvl
wind field rotating from north to south around the surface low
through late afternoon and early evening.  Surface wind gusts
exceeding 45 knots are likely to develop over eastern South
Dakota and extend into Southwest Minnesota into early evening.
Some of the highest gusts in model data approach 50 to 55 knots
at times. Will go ahead and issue a wind advisory.

WEDNESDAY-SUNDAY:  Temperatures cool towards normal for Wednesday
and our dry spell will last one full day. Another deepening
upper trough moves into the Northern Plains Thursday with a warm
front developing over the eastern Dakotas and western Minnesota
Thursday afternoon. We'll see how much moisture can return
northward, but as the upper trough and associated wind max aloft
moves into the area late Thursday, it could bring a risk for
severe convection. The CSU Learning Model suggests at least 15%
probabilities for hail and wind into the overnight hours, and
this fits the latest SPC Day 3 thoughts. Additional rainfall at
the end of the week likely averages between 0.25"-0.75".

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1150 AM CDT Tue May 21 2024

Showers and thunderstorms, with MVFR/IFR ceilings, are expected
to redevelop in coverage through the afternoon. Some of these
storms may become severe, with large hail, strong erratic winds,
and even an isolated tornado over northwestern IA. Storms are
then expected to push off to the east between 22Z and 00Z. On
the backside of the system, synoptic winds will gust at 40-50
mph through the evening, tapering downward through the early
nighttime hours. Ceilings will lift tonight, with VFR conditions
expected through the remainder of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 10 PM CDT this evening for SDZ039-040-055-
     056-062-067.
MN...Wind Advisory until 10 PM CDT this evening for MNZ071-072-080-
     081-089-090-097-098.
     Flood Watch until 7 PM CDT this evening for MNZ081-090.
IA...Wind Advisory until 10 PM CDT this evening for IAZ001>003-
     012>014.
     Flood Watch until 7 PM CDT this evening for IAZ003-013-014-021-
     022-031-032.
NE...Flood Watch until 7 PM CDT this evening for NEZ014.

&&

DISCUSSION...Dux
AVIATION...JM
Hazardous weather outlook, May 21, 3:50 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
450 AM CDT Tue May 21 2024

SDZ038-050-052>054-057>061-063>065-068-221100-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
450 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and isolated storms will continue through the day Tuesday,
but severe weather is unlikely. By early this evening, a widespread
1 to 2 inches of rain is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-SDZ039-040-055-056-221100-
Lincoln-Kingsbury-Brookings-Lake-Moody-
450 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Today and tonight.

Showers and isolated storms will continue through the day Tuesday,
but severe weather is unlikely. By early this evening, a widespread
1 to 2 inches of rain is expected.

Strong northwest winds will gust up to 50 to 55 mph this afternoon
through mid evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-MNZ072-080-081-089-090-097-098-SDZ062-067-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Minnehaha-Lincoln-
450 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may continue early this morning
as storms arrive from the southwest. Large hail up to ping pong ball
size, damaging wind gusts up to 70 mph, and flash flooding will be
the main threats.

Another round of strong to severe thunderstorms may redevelop this
afternoon from 12 PM to 5 PM. Large hail up to hen egg size,
damaging wind gusts up to 70 mph, and flash flooding will be the main
threats. A tornado or two cannot be ruled out especially in areas
along and southeast of a line from Sioux City to Spencer. By this
evening, expect an additional 1 to 2 inches of rain with some
locations receiving over 3 inches. Renewed flooding on rivers such
as the Little Sioux and Ocheyedan is likely.

Strong northwest winds will gust up to 50 to 55 mph this afternoon
through mid evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed early this morning and again
this afternoon.

IAZ020>022-031-032-NEZ013-014-SDZ066-069>071-221100-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner-
Yankton-Clay-Union-
450 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may continue early this morning
as storms arrive from the southwest. Large hail up to ping pong ball
size, damaging wind gusts up to 70 mph, and flash flooding will be
the main threats.

Another round of strong to severe thunderstorms may redevelop this
afternoon from 12 PM to 5 PM. Large hail up to hen egg size,
damaging wind gusts up to 70 mph, and flash flooding will be the main
threats. A tornado or two cannot be ruled out especially in areas
along and southeast of a line from Sioux City to Spencer. By this
evening, expect an additional 1 to 2 inches of rain with some
locations receiving over 3 inches. Renewed flooding on rivers such as
the Little Sioux and Ocheyedan is likely.

Strong northwest winds will gust up to 50 to 55 mph this afternoon
through mid evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are expected Thursday night with potential
for isolated severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed early this morning and again
this afternoon.

In the hours before

Local storm report, May 21, 9:00 AM CST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1000 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     Non-Tstm Wnd Dmg Salem                   43.72N 97.39W
05/21/2024                   McCook             SD   Emergency Mngr

            Small tree limbs down in Salem.

&&

PR
Local storm report, May 21, 9:12 AM CST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1012 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     Non-Tstm Wnd Gst 4 ESE Forestburg        44.01N 98.03W
05/21/2024  M54 MPH          Sanborn            SD   Dept of Highways

&&

JC
Local storm report, May 21, 9:31 AM CST, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1031 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Hail             Newcastle               42.65N 96.87W
05/20/2024  E2.00 Inch       Dixon              NE   Public

            Hail pea size to 2 inches in diameter. Hail
            damage to siding, roofs, windows, and
            vehicles.

&&

PR
Local storm report, May 21, 9:49 AM CST, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1049 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     Non-Tstm Wnd Gst 7 WSW Wall Lake         43.49N 97.08W
05/21/2024  M62 MPH          Turner             SD   Mesonet

&&

JC
Local storm report, May 21, 10:28 AM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1128 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Tstm Wnd Dmg     2 NW Jefferson          42.62N 96.59W
05/20/2024                   Union              SD   Emergency Mngr

            Broken windows and portion of roof lifted
            off single family home. Downed large tree
            limbs. Time estimated from radar.

&&

PR
Local storm report, May 21, 10:32 AM CST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1132 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     Tstm Wnd Dmg     3 NW Jefferson          42.64N 96.60W
05/20/2024                   Union              SD   Emergency Mngr

            Part of roof peeled off farm outbuilding.
            Time estimated from radar.

&&

PR

The radar

The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Buena Vista

When
May 21, 1:26 PM CST to 1:28 PM CST
Where
Buena Vista County, 3.45 mi N of Alta
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.720, -95.300

Thunderstorm winds downed a wooden power pole, which caused failure of several adjacent poles.

Thunderstorm Wind, Buena Vista

When
May 21, 1:27 PM CST to 1:30 PM CST
Where
Buena Vista County, 4.18 mi N of Alta
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.730, -95.290

Several large tree limbs were downed by thunderstorm winds.

Tornado, Buena Vista

When
May 21, 1:30 PM CST to 1:35 PM CST
Where
Buena Vista County, 5 mi WNW of Truesdale to 5.01 mi WNW of Truesdale
Rating
EF1
Path length
1.64 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
42.746, -95.276

A tornado spun up just south of IA Highway 3 and west of 70th Avenue. The tornado tracked north-northeast for around 0.2 mile before removing roof panels from an outbuilding and tearing several limbs off a large tree. The tornado crossed Highway 3 where it snapped the tops from several hardwood trees. The tornado tracked for another half mile across open fields before impacting a farmstead where it removed the roof from an older residence and mangled several trees. The attached garage was shifted 6 to 10 inches off its foundation. The tornado then took a slightly more northeastward track over the next half mile, crossed 520th Street to another farm where it blew doors out of a garage, damaged empty grain bins and broke numerous tree limbs. The tornado lifted after another 0.3 mile across an open field. The estimated peak wind was 110 mph and the average path width was 50 yards.

Thunderstorm Wind, Buena Vista

When
May 21, 1:30 PM CST to 1:32 PM CST
Where
Buena Vista County, 4.77 mi WNW of Truesdale
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.750, -95.270

Several power poles were leaning due to thunderstorm winds.

Thunderstorm Wind, Buena Vista

When
May 21, 1:34 PM CST to 1:36 PM CST
Where
Buena Vista County, 3.45 mi S of Linn Grove
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.830, -95.250

Thunderstorm wind gusts blew a tree onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180754, 1180755, 1180752, 1180756, 1180753.